Medical questions & health advice by licensed doctors
"Can antidepressants cause eye problems?"
My teenage son was recently put on antidepressants, and I've noticed since then that he has been squinting a lot. I don't remember eye problems being listed among the possible side effects. Can antidepressants cause eye problems?
It is difficult for me to answer your question with 100% certainly because there are many different types of antidepressants each with there own side effect profile. I will say that most of the likely possibilities just from knowing what is commonly prescribed cause eye problems only rarely. Most likely your son was placed on an SSRI (examples fluoxetine, paroxetine, citalopram, sertraline, escitalopram).
See a doctor who can help
Find a Pediatricians near you
If not, I apologize for the erroneous explanation below. SSRIs do have side effects, though in most people these are not severe enough to warrant cessation of the drug. By far the most common side effect is delayed orgasm, or inability to have an orgasm, or simply nausea (especially when starting the drug). 1-10% of people may report impaired ocular accommodation. This is when they eye has trouble adjusting to looking at objects that are close. This may cause the patient to squint. I must stress that this side effect is rare. The only way to determine if your son is experiencing this unusual side effect is to be evaluated by his pediatrician or family doctor. They can perform vision tests in the office which can rule in or rule out impaired accommodation and can make medication adjustments as needed. Good luck.
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.